Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 233, NWS Hastings, NE

August 19, 2017Buffalo County, Kearney County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 19, 2017, 10:57 PM CDT for Buffalo County, Kearney County, Nebraska. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 10:57 PM CDT (03:57 UTC)
Expired
Aug 19, 2017, 11:45 PM CDT
In force
48 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buffalo County, NE, Kearney County, NE

The radar

The Grand Island radar (KUEX), 57 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 11:12 PM CDTHAIL 0.751 Ene Kearney, NEDELAYED REPORT VIA TWITTER.
Aug 19, 11:13 PM CDTHAIL 12 Nne Kearney, NEMOSTLY PENNY TO NICKEL SIZE. ESTIMATED WIND OF 50 TO 60 MPH.
Aug 19, 11:13 PM CDTHAIL 12 Nne Kearney, NE
Aug 19, 11:15 PM CDTHAIL 0.882 Ene Kearney, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 5:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2449 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS53 KGID 200357
SVRGID
NEC019-099-200445-
/O.NEW.KGID.SV.W.0233.170820T0357Z-170820T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1057 PM CDT SAT AUG 19 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northern Kearney County in south central Nebraska...
  Southeastern Buffalo County in south central Nebraska...

* Until 1145 PM CDT

* At 1057 PM CDT, a severe thunderstorm was located over Kearney,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Kearney, Gibbon, Shelton and Heartwell. 

This includes Interstate 80 between mile markers 270 and 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4080 9872 4055 9872 4058 9914 4076 9915
TIME...MOT...LOC 0357Z 269DEG 17KT 4068 9905 

HAIL...0.75IN
WIND...60MPH
 
$$

Billings Wright
3 follow-up statements
196 
WWUS53 KGID 200422
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1122 PM CDT SAT AUG 19 2017

NEC019-099-200445-
/O.CON.KGID.SV.W.0233.000000T0000Z-170820T0445Z/
Kearney NE-Buffalo NE-
1122 PM CDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN KEARNEY AND SOUTHEASTERN BUFFALO COUNTIES...

At 1122 PM CDT, a severe thunderstorm was located near Gibbon, or
near Kearney, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kearney, Gibbon, Shelton and Heartwell. 

This includes Interstate 80 between mile markers 276 and 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4080 9872 4055 9872 4057 9903 4077 9903
TIME...MOT...LOC 0422Z 262DEG 13KT 4071 9896 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright
049 
WWUS53 KGID 200432
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1132 PM CDT SAT AUG 19 2017

NEC019-099-200445-
/O.CON.KGID.SV.W.0233.000000T0000Z-170820T0445Z/
Kearney NE-Buffalo NE-
1132 PM CDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN KEARNEY AND SOUTHEASTERN BUFFALO COUNTIES...

At 1132 PM CDT, a severe thunderstorm was located over Gibbon, or 10
miles east of Kearney, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gibbon, Shelton and Heartwell. 

This includes Interstate 80 between mile markers 280 and 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4080 9872 4055 9872 4056 9895 4078 9897
TIME...MOT...LOC 0432Z 259DEG 19KT 4073 9889 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright
712 
WWUS53 KGID 200440
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1140 PM CDT SAT AUG 19 2017

NEC019-099-200450-
/O.EXP.KGID.SV.W.0233.000000T0000Z-170820T0445Z/
Kearney NE-Buffalo NE-
1140 PM CDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNEY AND
SOUTHEASTERN BUFFALO COUNTIES WILL EXPIRE AT 1145 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4080 9872 4055 9872 4056 9895 4078 9897
TIME...MOT...LOC 0440Z 269DEG 17KT 4073 9885 

$$

Billings Wright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:28 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 19, 6:28 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
628 PM CDT Sat Aug 19 2017

.UPDATE...
Issued at 615 PM CDT Sat Aug 19 2017

Updated forecast awhile ago for severe thunderstorm watch 458 for
the entire forecast area. Despite model (some of them) insistence
thunderstorms have struggled a bit, though pockets have been able
to fire up. The watch may be a bit strong for the situation but
if the storms can get better organized and more widespread, more
than a few severe reports would be expected. Wave is there and
instability is there but still a bit dicey in terms of survival
east.

&&

.SHORT TERM...(This evening through Monday Night)
Issued at 237 PM CDT Sat Aug 19 2017

Severe thunderstorms possible tonight...
We have fairly decent low level southerly flow from the surface
up to 850 mb advecting good moisture into the region with sfc
dewpoints in the 60s to even over 70 in a few spots. We also have
a weak mid-level shortwave trough tracking across Nebraska that
with afternoon heating and moisture will more than likely kick off
a complex of strong to severe thunderstorms. Forecast models are
in agreement that these storms should form just west of our
forecast area or in our far western zones between 4 and 6 pm and
then track east, perhaps turning east southeast with time tonight.
The highest likelihood for these thunderstorms will be in the
counties along and south of I-80 into north central Kansas. There
should be plenty of instability this evening and at least modest
deep layer 0-6 km shear at 30-35 kts to support the possibility
for several severe thunderstorms. The best chance for severe
thunderstorms will be earlier on in the evening with storms likely
losing some punch as they track east of Highway 281 by late
evening or after midnight.

Sunday...
Most of Sunday should be dry, but there will be sfc frontal
boundary in the area that could light up during the evening and
overnight hours with again the possibility of several strong to
severe thunderstorms. Models are a little bit more inconsistent on
how things will evolve Sunday evening, so keep up to date with the
latest forecast as we try to nail down where the most favored
areas for thunderstorms Sunday evening.

.Eclipse..
The big question centers around cloud cover. There will be clouds
around at times on Monday, especially late Monday afternoon.
However, the best time of the day for the fewest clouds does seem
to be right around the time of the eclipse during the late morning
and early afternoon hours.

There will likely be a decent amount of mid to high level
moisture (700-300mb) streaming northeast through the plains. Most
of the 700-500mb cloud cover should be centered over Kansas giving
us more of a window for south central Nebraska. There could also
be some low clouds north of a sfc cool front located primarily
north of our forecast area. So the main concern regarding cloud
cover over south central Nebraska will be high cirrus clouds
(300mb) of varying thickness. Expect that there should be some
breaks in the clouds for viewing the eclipse and areas that get
the high cirrus could still see the eclipse assuming these high
clouds are thin enough, which is certainly possible. We will
continue to update the cloud forecast as we near the eclipse.

We do not expect any precipitation during the eclipse.

Monday afternoon and evening...
Forecast models are mixed but do indicate that thunderstorms could
form by late afternoon and evening along the sfc front just to our
north and then slide southeast into portions of our forecast area,
with northeastern zones being favored. Some of these thunderstorms
could again be strong to severe.

.LONG TERM...(Tuesday through Saturday)
Issued at 237 PM CDT Sat Aug 19 2017

Tuesday through Thursday should be mainly dry for most areas and
a little bit cooler with highs in the upper 70s to lower 80s with
northwesterly flow aloft.

Friday into Saturday we could see another shortwave track across
the region bringing another chance for thunderstorms, but
confidence on timing and track is fairly low this far out.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 615 PM CDT Sat Aug 19 2017

Aviation forecast covers the possibility of thunderstorms in
both KGRI and KEAR this evening with a severe thunderstorm
watch for the area. In reality, coverage has been sparse and
limited in scope in its growth. Pushed storms into the vicinity
category for the most part and an hour or so later, waiting to
dark mostly with some better low level jet to help overcome
what appears to be some mid level capping. Low level jet will
also result in some low level at times tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...NOAA/NWS/Moritz
SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Aug 19, 9:56 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
956 PM CDT Sat Aug 19 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
956 PM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A severe thunderstorm watch remains in effect until 1 AM for south
central Nebraska. The watch has been cancelled for north central
Kansas.

Scattered thunderstorms will continue over much of the area
tonight with the most widespread coverage expected across south
central Nebraska. A strong storm or two can't be ruled out in
north central Kansas but widespread severe weather appears
unlikely.

In south central Nebraska, the main hazards will be hail ranging
in size from quarters to golf balls, along with 60 mph winds from
the stronger storms. Not all areas will experience severe weather
however. Pockets of a quick 1 to 2 inches of rain are possible
too, and that could lead to short term flooding issues, especially
along and north of Interstate 80.

Thunderstorm intensity should diminish by 1 am through rainfall
may linger for a few more hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is another chance for thunderstorms Sunday afternoon
through the overnight. Some storms could be severe with large
hail and damaging wind gusts.

Most, if not all, of the daytime on Monday should be dry, but
scattered to widespread thunderstorms are expected to develop
during the late afternoon and evening hours. Once again, some
strong to severe storms are possible with the best chance of
thunderstorms being during the evening and overnight hours
although a few thunderstorms could linger into Tuesday morning.

Slight chances for thunderstorms return to the forecast late
Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please pass along
any severe weather reports to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Aug 19, 9:59 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             6 N HOLDREGE            40.53N 99.38W
08/19/2017  E0.50 INCH       PHELPS             NE   TRAINED SPOTTER

            RELAYED BY EMERGENCY MANAGER. TIME ESTIMATED
            FROM RADAR.

&&

MANGELS
Special weather statement, Aug 19, 10:02 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
1002 PM CDT SAT AUG 19 2017

NEZ061-200330-
Buffalo NE-
1002 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUFFALO COUNTY UNTIL 1030
PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riverdale, or near Kearney, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kearney, Gibbon, Shelton and Riverdale.

This includes Interstate 80 between mile markers 268 and 271.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4082 9872 4075 9872 4066 9915 4066 9918
      4086 9919 4101 9882
TIME...MOT...LOC 0302Z 248DEG 37KT 4078 9912

Billings Wright
Special weather statement, Aug 19, 10:39 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
1039 PM CDT SAT AUG 19 2017

NEZ039-046-200430-
Valley NE-Sherman NE-
1039 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY AND NORTHERN
SHERMAN COUNTIES UNTIL 1130 PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arcadia, or 16 miles southwest of Ord, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Loup City, Arcadia and Sherman Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Nebraska.

LAT...LON 4132 9876 4131 9875 4116 9902 4140 9921
      4147 9921 4156 9902
TIME...MOT...LOC 0339Z 317DEG 18KT 4140 9910

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:52 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Phelps23 min
Aug 19, 10:02 PM CDTSpecial Weather StatementGIDBuffalo28 min
Aug 19, 10:39 PM CDTSpecial Weather StatementGIDSherman51 min
Aug 19, 11:02 PM CDTSpecial Weather StatementGIDSherman43 min
Aug 19, 11:11 PM CDTSpecial Weather StatementGIDGreeley, Howard49 min
Aug 19, 11:19 PM CDTSpecial Weather StatementGIDMerrick, Polk41 min
Aug 19, 11:27 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk48 min
Aug 19, 11:36 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance24 min
Aug 19, 11:38 PM CDTAreal Flood WarningGIDHamilton, Merrick, Polk, York21 hr
Aug 19, 11:56 PM CDTSpecial Weather StatementGIDMerrick49 min
Aug 19, 11:59 PM CDTSevere Thunderstorm WarningGIDPolk, York31 min
Aug 20, 12:33 AM CDTSpecial Weather StatementGIDNance42 min
Aug 20, 12:51 AM CDTSpecial Weather StatementGIDFillmore39 min
Aug 20, 12:58 AM CDTSevere Thunderstorm WarningGIDFillmore17 min
Aug 20, 1:09 AM CDTSpecial Weather StatementGIDClay36 min
Aug 20, 1:32 AM CDTSpecial Weather StatementGIDClay28 min
Aug 20, 2:03 AM CDTSpecial Weather StatementGIDYork27 min
Aug 20, 2:38 AM CDTSpecial Weather StatementGIDYork22 min
Aug 20, 4:32 AM CDTSpecial Weather StatementGIDYork43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.